MAUDE Adverse Event Report: ENCORE MEDICAL L.P. EMPOWR VVC KNEE; DJO EMPOWR KNEETM TIBIAL EM DISTAL BODY ANKLE CLAMP

ENCORE MEDICAL L.P. EMPOWR VVC KNEE; DJO EMPOWR KNEETM TIBIAL EM DISTAL BODY ANKLE CLAMP
Model Number 801-05-072
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/08/2019
Type of Reportable Event Malfunction
Event or Problem Description
Product problem: during a right total knee arthroplasty (tka), while using the ankle clamp from the complete tibia prep tray, there was an issue with the knob on that ankle clamp loosening due to vibrations while sawing.The knob is used to adjust for varus or valgus, and was loosened all the way medial, which could have resulted in an extreme valgus cut.It did not seem to affect the tibial cut but if it came loose earlier in the cut it may have.
 
Additional Manufacturer Narrative
Corrected data: see d.1., d.4 & g.5.Manufacturer narrative: the reason for this complaint was to report the ankle clamp loosening due to vibrations while sawing.This event occurred during surgery, while the agent was present.There was no delay in surgery, no outcome was attributed to the reported incident.The instrument was inspected prior to use and found to be acceptable.The pcr form shows that that the healthcare provider indicated that the issue was a "significant adverse event." however, the description of event clearly states that the cut was not affected by the described event.The surgery was completed as intended.The tibial ankle clamp has not been returned to djo for examination.A review of the implant device history record (dhr) shows that the reported instrument when released for use, met design and manufacturing requirements.There was no non-conforming material report (ncmr) associated with the product that may have contributed to the reported event.Customer complaint history of the reported device showed no other occurrences of this issue.No further action will be taken.The root cause of this complaint is likely surgeon lack of familiarity with the new instrument.This lack of familiarity may have led to failure to pin the instrument to the bone properly, or failure to remove the clamp after pinning.There are multiple factors that may contribute to an event that are outside the control of djo surgical.Representatives from the product development and marketing teams team reviewed the description of event.The ankle clamp is designed to be removed after the guide is pinned in place.It appears that the clamp was not removed during the reported incident.In addition the reported issue will not occur if the block is rigidly pinned to the bone.The design of the instrument provides significant drag which must be overcome prior to any motion taking place.Ongoing monitoring indicates that this issue is not recurring.There are no indications of a product or process issue affecting implant safety or effectiveness.

Brand Name
EMPOWR VVC KNEE
Common Device Name
DJO EMPOWR KNEETM TIBIAL EM DISTAL BODY ANKLE CLAMP
Manufacturer (Section D)
ENCORE MEDICAL L.P.
9800 metric blvd
austin, tx 78758-5445, TX 78758 5445
MDR Report Key8871675
Report Number1644408-2019-00754
Device Sequence Number2788009
Product Code JWH
UDI-Device Identifier00190446278078
UDI-Public(01)00190446278078
Combination Product (Y/N)N
Initial Reporter StateHI
Initial Reporter CountryUS
PMA/510(K) Number
K173723
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 03/04/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number801-05-072
Device Catalogue Number801-05-072
Device Lot Number281896L16
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/08/2019
Supplement Date Received by Manufacturer02/04/2020
Initial Report FDA Received Date08/07/2019
Supplement Report FDA Received Date03/04/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;